[Skip to Content]
[Skip to Content Landing]
Progress in Pediatrics
January 1945

SALICYLATE POISONING: REPORT OF FOUR CASES

Author Affiliations

PITTSBURGH
From the Department of Pathology, University of Pittsburgh, and the Children's Hospital of Pittsburgh.

Am J Dis Child. 1945;69(1):37-43. doi:10.1001/archpedi.1945.02020130044006
Abstract

Although the administration of salicylates is commonly not associated with untoward effects, occasionally therapy with these drugs may be accompanied by medical hazards for patients who have an idiosyncrasy or susceptibility to these drugs. The type of ester radical may detrimentally influence the toxicity; the methyl ester is particularly toxic. Fatal results may ensue after ingestion of methyl salicylate; approximately 80 deaths from this cause have been reported to date. Such fatalities may follow very small doses of this compound. Four cubic centimeters of oil of wintergreen taken by a child of 1½ years caused death (Lawson and Kaiser1), and 6 cc. was fatal to an adult (Stevenson2).

Most of the deaths reported have been caused by methyl salicylate, probably because of the fact that this compound is more toxic than other salicyl compounds in equivalent doses. However, the other salicylates may be toxic, and an increasing number

×